Superb review of atypical antipsychotic overdose

July 24, 2012, 11:46 pm

★★★★☆

Overdose of Atypical Antipsychotics: Clinical Presentation, Mechanisms of Toxicity and Management. Levine M, Ruha AM.

CNS Drugs 2012;26:601-611.

Abstract

Recently, a number of new antipsychotic agents have been approved for use in the United States. These so-called “atypical antipsychotics” can be effective in treating the positive symptoms of schizophrenia (delusions, hallucinations) as well as the negative symptoms (poverty of speech, social withdrawal). In addition, these agents are associated with a lower incidence of extrapyramidal symptoms and tardive dyskinesia than are the “typical” agents such as thorazine and haloperidol.

In general, the atypical agents produce therapeutic effects by blocking dopamine (D2) and serotonin (5-HT2A) receptors. However, they can cause adverse effects by also blocking   antagonizing other receptors: muscarinic M1 (decreased GI emptying, delirium), histaminic H1 (sedation), and α-adrenergic α1 (orthostatic hypotension). Each agent will have its own degree of antagonism at each of these sites.

In general, atypical antipsychotic overdose causes neurologic and cardiovascular toxicity. sedation, coma, agitated delirium, and seizures can occur, as can hypotension, tachycardia, and QT prolongation. As for specific agents:

  • Amisulpride (Solian) – QT prolongation and torsades de pointes have been seen in cases of overdose. Because toxicity can be delayed, some authors recommend that even asymptomatic patients be observed for at least 16 hours after overdose. This agent produces minimal α effects and is unlikely to cause orthostatic hypotension.
  • Asenapine (Saphris) – This agent was approved in 2009, and is available only in sublingual form. While no case reports of overdose have been published, asenapine causes significant α-blockade and would likely be associated with orthostatic hypotension.
  • Aripiprazole (Abilify) – a mixed agonist-antagonist at dopamine and serotonin receptors, aripiprazole overdose presents with tachycardia, orthostatic hypotension, GI distress, and sedation (which can be prolonged). QT prolongation is uncommon.
  • Clozapine (Clozaril) – Increased risk for agranulocytosis has caused use of this agent to be restricted to treating resistant schizophrenia. CNS depression and tachycardia are common in overdose. Myocarditis can occur.
  • Iloperidone (Fanapt) – The newest atypical agent, iloperidone is structurally similar to risperidone. It has minimal antimuscarinic or α-blockade properties. To date there have been no published case reports describing overdose.
  • Lurasidone (Latuda) – Although these is yet no human data on overdose, expected manifestations would be CNS depression, orthostatic hypotension, tachycardia, and QT prolongation.
  • Olanzapine (Zyprexa) – Manifestations of overdose include CNS depression, tachycardia, delirium, coma, hypotension, and QT prolongation. Rhabdomyolysis has also been seen.
  • Quetiapine (Seroquel) – Significant α-blockade often causes orthostatic hypotension, and muscarinic blockade commonly presents as delirium and tachycardia.
  • Risperidone/Paliperidone (Risperdal/Invega) – After ingestion, the prodrug risperidone is metabolized into the active form paliperidone. Primary toxic sign is tachycardia. Since Invega is formulated as a sustained-release product, delayed onset and prolonged toxicity can be expected in overdose.
  • Ziprasidone (Geodon) – Manifestations of overdose, primarily sedation and tachycardia, are usually mild.

In general, patients should be observed for at least 4 hours after suspected overdose. (Note that those who overdose on amisulpride and paliperidone may experience delayed onset toxicity and should be observed for a longer period.)

This is a superb review of an important topic. Recommended.

Related posts:

Good review of atypical antipsychotic overdose, but . . . whole bowel irrigation? Really??

Massive quetiapine overdose causes delayed cardiotoxicity

Physostigmine for quetiapine overdose?

Quetiapine and delirium

A systematic review of cardiovascular effects after atypical antipsychotic medication overdose

Clozapine-induced acute megacolon

Ziprasidone (Geodon) ingestion in a toddler

Comments are closed.